Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Midland/Odessa, TX

June 19, 2002Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2002, 8:51 PM CDT for Brewster County, Texas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2002, 8:51 PM CDT (01:51 UTC)
Expired
Jun 19, 2002, 9:15 PM CDT
In force
24 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Brewster County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.9 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2002-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1989 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2002-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1989 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2255 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 200151
SVRMAF
TXC043-200215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
850 PM CDT WED JUN 19 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN WEST TEXAS

* UNTIL 915 PM CDT

* AT 850 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER LAJITAS...OR 11 MILES SOUTHWEST OF      
  TERLINGUA...MOVING EAST AT 10 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  TERLINGUA AND STUDY BUTTE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 2933 10377 2921 10369 2933 10349 2957 10371

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 2:10 PM CDT, 6 hours 41 minutes earlier.

Area forecast discussion, Jun 19, 2:10 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
210 PM CDT WED JUN 19 2002

HIGH PRESSURE IN THE MID AND UPPER LEVELS OF THE ATMOSPHERE IS
FORECAST TO REMAIN OVER THE AREA THROUGH AT LEAST THIS WEEK.  THIS
SHOULD RESULT IN CONTINUED DRY WEATHER ACROSS THE CWFA.  MODELS ARE
IN AGREEMENT IN RETROGRADING THE 850 MB THERMAL RIDGE WESTWARD. THIS
WILL RESULT IN A SLIGHT COOLING TREND ACROSS THE AREA THROUGH
FRIDAY.  THE STAGNANT...DRY WEATHER PATTERN IS EXPECTED TO PERSIST
THROUGH THE FORECAST PERIOD.

MAF  071/093/069/091    0000
LSA  071/092/068/090    0000
6R6  072/093/072/093    0000
MRF  063/088/062/087    ----
CNM  071/099/068/095    0000

.MAF...
TX...NONE.
NM...NONE.

PV/03

In the hours before

Special weather statement, Jun 19, 3:00 PM CDT, 5 hours 51 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
300 PM CDT WED JUN 19 2002

.SYNOPSIS...
UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION INTO THURSDAY.  A
DRYLINE FEATURE NEAR THE GUADALUPE MOUNTAINS WILL MOVE LITTLE OVER
THE NEXT DAY.  MARGINAL ATMOSPHERIC INSTABILITY...SUFFICIENT
MOISTURE...AND LIFT PROVIDED BY STRONG DAYTIME HEATING WILL RESULT
IN ISOLATED SHOWER AND THUNDERSTORM DEVELOPMENT.

.THUNDERSTORMS HAZARDS...
ISOLATED THUNDERSTORMS WILL AFFECT AREAS OVER AND NEAR THE MOUNTAINS
OF SOUTHWEST TEXAS...AND SOUTHEAST NEW MEXICO INTO EARLY WEDNESDAY
EVENING.  THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET WITH
THE LOSS OF DAYTIME HEATING.

SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED.  BUT THE STRONGER
STORMS COULD PRODUCE WIND GUSTS TO 50 MPH...BRIEF HEAVY RAINS...AND
SMALL HAIL.

SPOTTER ACTIVATION ANTICIPATED THIS EVENING INTO EARLY THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf

BOYD
Local storm report, Jun 19, 5:31 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0524 PM    BARSTOW                   TX   1.75 IN HAIL
06/19/02   WARD                           REPORTED BY WARD
                                          SHERIFFS OFFICE.
Special weather statement, Jun 19, 5:44 PM CDT, 3 hours 7 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-200900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT WED JUN 19 2002

.SYNOPSIS...
BROAD UPPER LEVEL RIDGING WILL REMAIN OVER THE REGION INTO THURSDAY.
A DRYLINE FEATURE JUST EAST OF THE GUADALUPE MOUNTAINS WILL MOVE
LITTLE OVER THE NEXT DAY.  EAST OF THE DRYLINE...EXISTING ATMOSPHERIC
INSTABILITY...SUFFICIENT MOISTURE...AND LIFT PROVIDED BY STRONG
DAYTIME HEATING WILL RESULT WITH ISOLATED SHOWER AND THUNDERSTORM
DEVELOPMENT.

.THUNDERSTORMS HAZARDS...
ISOLATED...TO SCATTERED THUNDERSTORMS WILL AFFECT AREAS OVER AND NEAR
THE MOUNTAINS OF SOUTHWEST TEXAS...AND SOUTHEAST NEW MEXICO INTO EARLY
WEDNESDAY EVENING.  SOME OF THESE THUNDERSTORMS WILL ALSO AFFECT THE
ADJACENT PLAINS...INCLUDING THE WESTERN PERMIAN BASIN AND SOUTHEAST
NEW MEXICO PLAINS.  THUNDERSTORM ACTIVITY SHOULD DIMINISH AFTER SUNSET
WITH THE LOSS OF DAYTIME HEATING.

SOME OF THESE STORMS COULD BECOME SEVERE.  THE PRIMARY THREAT WILL BE
HAIL TO ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH.  STRONG WINDS
FROM THE STRONG OR SEVERE THUNDERSTORMS WILL CAUSE AREAS OF BLOWING
DUST...REDUCING VISIBILITIES TO LESS THAN ONE HALF OF A MILE AT TIMES.

EMERGENCY MANAGERS AND STORM SPOTTER GROUPS SHOULD STAY UP TO DATE
WITH ON GOING STORM ACTIVITY.  DUE TO ISOLATED SEVERE THUNDERSTORM
COVERAGE...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND
CAN BE FOUND ON THE INTERNET AT HTTP://WWW.SRH.NOAA.GOV/MAF

BOYD
Local storm report, Jun 19, 6:05 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
605 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    ALPINE                    TX   0.75 IN HAIL
06/19/02   BREWSTER                       REPORTED BY BREWSTER
                                          SHERIFFS OFFICE.
Local storm report, Jun 19, 7:37 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
737 PM CDT WED JUN 19 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0530 PM    BARSTOW                   TX   1.75 IN HAIL
06/19/02   WARD                           PUBLIC REPORT.

0729 PM    6S CARLSBAD               NM   64 MPH TSTM GUST
06/19/02   EDDY                           PUBLIC REPORT.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 19, 7:54 PM CDTSevere Thunderstorm WarningMAFBrewster51 min
Jun 20, 2:28 PM CDTSevere Thunderstorm WarningMAFJeff Davis62 min
Jun 20, 5:04 PM CDTSevere Thunderstorm WarningMAFCulberson26 min
Jun 20, 6:58 PM CDTSevere Thunderstorm WarningMAFPresidio62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.